Hello, I posted this on the mental health board and received some info but the doctor suggested I post here as well for your opinion. thanks very much.
My son was started on Ritalin at the beginning sept. (7 yrs - ADD, moderate - severe) he was getting 2x5 mgs a day. It was increased to 7.5 + 5 mgs a day with very good results. It then went to a max of 7.5x3 times a day. After about 8 weeks of taking the drug, things at school began to fall apart. He was 'hyper', not listening, etc. The doctor cut him back to 2x5 mgs a day as she felt he was getting too much. This happened last week. My son has now developed what I would call 'tics'. He is wiggling his fingers, making noises, twirling his hair. It is not constant or severe, but it is definitely there. He did not have these behaviors before.
(he did make some noises but the doctor said it was not unusual for ADD). I stopped the ritalin 3 days ago as I was getting very worried. The 'tics' have been reduced but still there.
My questions are:
(1) can Ritalin cause these tics or is this Tourette's syndrome?
(2) can ritalin cause permanent neurological damage?
(3) I have read that sometimes it takes a week or so for all tics to disappear after the medication is stopped. IS this true?
(4) Could he take concerta or other med after having this experience with ritalin?
I really hope there is something else we can use because for the first few weeks, he did amazing on it. Everyone commented on it.
Yes, these motor tics can be brought on by a stimulant medication such as Ritalin. The general thinking about this matter is that the Ritalin does not so much cause the motor tics, as much as it potentiates the appearance of motor tics in children who are already predisposed to such involuntary movements. In any case, in almost all instances the motor tics do go away when the medication is discontinued. In some instances this can take some time, so don't be overly alarmed if the tics are still evident even after a week.
Now, relative to the issue of an alternative medication. In general, if a child develops tics in response to one stimulant medication, it is very likely a similar reaction will occur with another stimulant medication. However, this is not true one hundred percent of the time. Before trying any other stimulant, wait until the motor tics have entirely disappeared.
Concerta is a long-lasting stimulant medication. Its active ingredient is methylphenidate, the same chemical in Ritalin. However, the absorption process differs between Ritalin and Concerta. If it is decided not to try another stimulant, Wellbutrin could be tried, or one of the tricyclic antidepressant medications (though these tend not to be very effective in controlling hyperactivity).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.